Georgia, 2023

Damaging Winds in Georgia, April 13, 2023

April 13, 2023 · NWS JAX · 11 events in 4 counties and zones

A warm front extended east across NE FL from a surface low in the NE Gulf of Mexico during the morning. By the afternoon, the warm front was lifting northward across SE GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front extended east across NE FL from a surface low in the NE Gulf of Mexico during the morning. By the afternoon, the warm front was lifting northward across SE GA. Strong to severe storms formed near the warm front across SE GA in the afternoon and then along the sea breeze merger across NE FL in the afternoon and evening over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 13, 1:01 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 13, 1:01 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
201 PM EDT Thu Apr 13 2023

...New AVIATION...

.UPDATE...
Issued at 1018 AM EDT Thu Apr 13 2023

Showers with some embedded thunder moved through most of eastern
FL this morning and will continue over eastern GA through about
noon. Some gusty winds of up to 30-35mph are possible within these
showers.

These showers were associated with a warm front from an anomalous
low over the Gulf. The entire CWA will be in the warm sector by
this afternoon as a cold front from this low currently over the
eastern Gulf approaches. Despite a fair amount of cloud cover,
temps are still expected to jump to near and slightly above 80 for
northeast FL and into the upper 70s over southeast GA which is
expected to further destabilize the lower boundary layer. With
steep mid level lapse rates already in place with the approaching
cold front from the Gulf, expect convection to begin over
north/central Florida and the southwestern GA counties near the
Alapaha River early to mid afternoon (which lines up well with SPC
slight and enhanced severe weather outlook).

Although destabilization is rather impressive with MUCAPE values
of 2000-2500 J/kg, shear is overall marginal with about 35-40kt
0-6km bulk over northern FL, a bit higher over interior southeast
GA of about 40-45kts which coincides with the SPC enhanced risk
over this area. The primary threats will be strong winds of up to
50-60mph and small hail. Low level shear is overall weak, but
still cannot rule out a very isolated tornado.

Convection lifts out of the area late tonight. Behind the front,
some lingering low level moisture through early morning is
expected to trigger some low stratus, with a few patches of fog
possible over northeast Florida as well around sunrise.

&&

.NEAR TERM...(through Tonight)

Active weather with widely scattered severe thunderstorms is
possible today. Primary risks will be isolated tornadoes, small
hail, strong possibly damaging winds, and localized flooding.

A consolidating warm front, extending southeastward from a
strengthening surface low over the northern Gulf of Mexico, will
lift northward across the northeast FL through the morning hours
and southeast GA during the early afternoon. An initial wave of
showers and scattered t'storms, some of which may be strong or
marginally severe, will rotate northward with the warm front.
Behind the lifting front, a surge of moisture with dewpoints
pushing toward the upper 60s to near 70F will overspread the
region. That influx of moisture coupled with the closed upper low
and an associated cold pool aloft will lead to more than
sufficient instability by the late morning which will exist
through the early evening before waning with the loss of heating.
With strong heating in the wake of the front, sea breezes will
develop this afternoon and become the second focus for convection.
The west- coast sea breeze will be dominant given the veering
steering flow resulting in a sea breeze merger along the I- 95
corridor and St Johns River basin around 4-5pm. Steering flow will
usher the intensifying corridor of convection offshore early in
the evening.

Given the low level helicity and potential for organized convection,
especially along the warm front, isolated tornadoes along with
strong to marginally severe winds will be possible. The primary
tornado risk will be the highest across interior areas of SE GA with
a secondary risk along the converging sea breezes given the
potential backed flow with an pinned east-coast sea breeze. Despite
steep lapse rates aloft, the lack of strong deep shear and drier air
pushing into the hail-growth zone the potential for hail will be
more limited; however, cannot rule out some small hail with the
stronger or severe t'storms. All that said, the Storm Prediction
Center has upgraded the region into a Slight Risk for severe storms.

There will also be a localized flood concern, especially this
afternoon once the deeper convection develops across SE GA with the
warm front and along the merging sea breezes. Rainfall totals of 1-
2" maybe fairly common with localized amounts up to 3" possible.

Tonight, the closed low aloft will open and lift northeastward
tonight. As it does so, the persistent lift may lead to spotty
showers through the night. Amid the mild, moist airmass and clearing
mid/high clouds, patchy fog is expected along the I-75 corridor in
NE FL during the early hours Friday.

&&

.SHORT TERM...(Friday through Saturday night)

Isolated to scattered thunderstorms will be possible during the
morning hours on Friday as lingering waves move through the area. By
the afternoon, drier weather and clearer skies is expected to spread
across the area from the southwest to northeast. Temperatures will
trend to be a bit above normal after the warm front's passage.

Saturday, will high pressure build across the area. Dry and Sunny
conditions is expected throughout the daytime hours. By Saturday
evening, the high pressure will start to make its exit from the area
as the next frontal system approaches from the northwest. Above
normal temperatures are expected for Saturday.

&&

.LONG TERM...(Sunday through Wednesday)

The next frontal system will begin moving across the area on
Sunday. A line of showers and some thunderstorms may occur along the
frontal passage. Above normal temperatures on Sunday, then will begin
to trend down to below normal overnight into Monday.

Some showers and thunderstorms currently forecasted as the front
moves towards the southeast of our area during the predawn hours on
Monday. By late afternoon surface high pressure will build to
the west of our area. The high will then build over our area from
Tuesday into Wednesday, resulting in a quieter weather pattern.

Temperatures will begin to rise from below normal levels on Monday to
above normal on Tuesday and Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Thu Apr 13 2023

Sites have been generally alternating between VFR and MVFR over
the last 1-2 hours with diurnal cumulus. The first band of SHRA
and TSRA have cleared the sites with a second round located in the
VC of GNV as of now and extending northwestward into southwest GA
as destabilization is occurring. The area of SH and TS will move
northeastward over the next 3-4 hours with a temporary drop in
ceilings and strong wind gusts at times. Have included gusts up to
30kts for JAX/CRG/VQQ but higher gusts are possible given
evolution of convection over the next few hours.

Otherwise, low stratus appears likely towards dawn and into the
morning hours tonight, though IFR doesn't appear likely at this
time. Stratus is expected to clear by late morning.

&&

.MARINE...
Issued at 410 AM EDT Thu Apr 13 2023

Elevated seas will continue to lower as a warm front lifts across
the local waters this morning. This boundary will bring the
potential for strong thunderstorms through today. Waves of showers
and offshore flow will prevail Friday before high pressure builds
over the waters Saturday. A cold front will approach from the
northwest Sunday and press southeastward through the waters Sunday
night into Monday. High pressure will build from the west behind the
front Monday and settle across the waters by the middle of next
week.

Rip Currents: Elevated surf and continued onshore flow will
continue a High Risk of rip currents today. Moderate risk is
expected Friday as winds trend offshore and surf lowers.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  62  80  58 /  80  30  20   0
SSI  77  66  80  62 /  70  40  30   0
JAX  84  64  84  58 /  80  20  30   0
SGJ  84  64  84  60 /  90  40  10   0
GNV  85  63  84  58 /  70  10  20   0
OCF  88  64  85  60 /  60  10  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT this evening for FLZ124-
     125-133-138.

GA...High Rip Current Risk until 11 PM EDT this evening for GAZ154-
     166.

AM...Small Craft Advisory until 8 PM EDT this evening for AMZ470-472-
     474.

&&

In the hours before

Special weather statement, Apr 13, 8:51 AM EST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
951 AM EDT Thu Apr 13 2023

GAZ166-131415-
Coastal Camden GA-
951 AM EDT Thu Apr 13 2023

...A gusty shower will impact portions of southeastern Camden County
through 1015 AM EDT...

At 951 AM EDT, Doppler radar was tracking a gusty shower capable of
producing a landspout near Fernandina Beach, moving northwest at 15
mph.

HAZARD...Landspouts and winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
St. Marys, Kings Bay Base, High Point, Dungeness, Cumberland Island
and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8142 3069 8141 3070 8144 3069 8150
      3072 8149 3069 8151 3070 8154 3072 8150
      3072 8151 3071 8154 3072 8155 3071 8158
      3070 8158 3082 8163 3097 8160 3105 8142
      3102 8143 3103 8141 3097 8139
TIME...MOT...LOC 1351Z 154DEG 11KT 3071 8140

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Apr 13, 1:29 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
229 PM EDT Thu Apr 13 2023

GAZ132-149-131915-
Atkinson GA-Coffee GA-
229 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of central Coffee and
north central Atkinson Counties through 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Pearson, moving north at 30
mph.

HAZARD...Funnel Clouds and winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Douglas, Broxton and West Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 8289 3136 8299 3167 8297 3167 8268
TIME...MOT...LOC 1828Z 197DEG 25KT 3136 8291

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Apr 13, 1:46 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
246 PM EDT Thu Apr 13 2023

FLZ132-137-232-237-131930-
Eastern Clay FL-Western Clay FL-Eastern Putnam FL-Western Putnam FL-
246 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of north central Putnam
and eastern Clay Counties through 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
George's Lake, or 12 miles southwest of Green Cove Springs, moving
northeast at 30 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Green Cove Springs, Fleming Island, George's Lake and Penney Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.

&&

LAT...LON 2970 8186 2992 8188 3014 8169 3011 8168
      3005 8169 3003 8169 3001 8168 2998 8163
      2992 8160 2990 8161 2984 8158
TIME...MOT...LOC 1846Z 213DEG 26KT 2985 8181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB

The radar

The Moody AFB radar (KVAX), 80 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coffee

When
April 13, 2:11 PM EST
Where
Coffee County, 1.9 mi ENE of Huffer
Reported by
Trained Spotter
Coordinates
31.580, -82.770

A funnel cloud was observed for about 3 minutes. The observer was unsure if there was a touchdown due to limited visibility and trees.

Thunderstorm Wind, Coffee

When
April 13, 2:25 PM EST
Where
Coffee County, 1.36 mi WNW of West Green
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.630, -82.750

Multiple large hardwood trees were blown down in a 100-yard-long area and a couple of large pine trees were snapped. Damage occurred about 2 miles west of West Green off of George Deen Road. The time of damage was based on radar.

Thunderstorm Wind, Jeff Davis

When
April 13, 3:09 PM EST
Where
Jeff Davis County, 3.63 mi SE of Roper
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.780, -82.610

A tree was blown down in a field.

Thunderstorm Wind, Jeff Davis

When
April 13, 3:20 PM EST
Where
Jeff Davis County, 4.14 mi SSE of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.817, -82.568

Trees and power lines were blown down. The time of damage was based on radar.

Thunderstorm Wind, Jeff Davis

When
April 13, 3:20 PM EST
Where
Jeff Davis County, 4.42 mi SE of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.819, -82.554

Tree and power lines were blown down. The time of damage was based on radar.

Thunderstorm Wind, Appling

When
April 13, 3:21 PM EST
Where
Appling County, 1.5 mi SSW of Graham
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.810, -82.510

Trees were blown down. The time of damage was based on radar.

Thunderstorm Wind, Jeff Davis

When
April 13, 3:25 PM EST
Where
Jeff Davis County, 4.9 mi E of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.864, -82.517

A tree was blown down onto a powerline. The time of damage was based on radar.

Thunderstorm Wind, Jeff Davis

When
April 13, 3:25 PM EST
Where
Jeff Davis County, 2.44 mi E of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.870, -82.558

A tree was blown down onto a power line. The time of damage was based on radar.

Thunderstorm Wind, Appling

When
April 13, 3:45 PM EST
Where
Appling County, 8.37 mi N of Pine Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.940, -82.430

Trees were uprooted and snapped.

Thunderstorm Wind, Pierce

When
April 13, 3:45 PM EST
Where
Pierce County, 1.77 mi W of Offerman
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.420, -82.150

A home had roof damage.

Thunderstorm Wind, Pierce

When
April 13, 3:49 PM EST
Where
Pierce County, 2.83 mi NNE of Offerman
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.460, -82.110

A home had roof damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091842, 1091843, 1091844, 1091853, 1091854, 1091845, 1091856, 1091857, 1091846, 1091847, 1091848.